Oklahoma, 2003High Wind in Oklahoma, June 23, 2003
June 23, 2003 · NWS OUN · 4 events in 4 counties and zones
An area of strong thunderstorms moved east across the Texas panhandle into extreme southwest Oklahoma where they dissipated. A heatburst developed as these storms dissipated causing winds to gust as high as 70 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of strong thunderstorms moved east across the Texas panhandle into extreme southwest Oklahoma where they dissipated. A heatburst developed as these storms dissipated causing winds to gust as high as 70 mph. An Oklahoma mesonet site located 10 ENE of Willow measured a wind gust of 59 mph at 0105 CST. This heatburst blew a shed into a fence on the west side of Mangum and blew a utility barn across a field northwest of Jester in Greer County. On Jester Road, a swing set was also blown across a field with the slide found 0.75 miles away from its original position. Trees were downed in Mangum causing electrical lines to also be downed. A bottle calf operation northwest of Willow, one mile north of the Greer-Beckham county line, had many of the calf huts blown around. In Harmon County, several high line power poles were downed near Vinson.Temperatures at several mesonet locations increased during this heatburst. The mesonet site near Mangum rose to 99 degrees at 0115 CST. Winds gusted as high as 53 mph at this location along with dewpoints falling from the low to mid 60s before 0100 CST to 39 degrees at 0115 CST. The temperature at the mesonet site 10 ENE of Willow rose from 80 degrees to 95 degrees while the mesonet site near Hollis recorded a slight increase in temperature from 80 degrees to 85 degrees during the heatburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 22, 8:30 PM CST, 4 hours earlier.
Area forecast discussion, Jun 22, 8:30 PM CST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
930 PM CDT SUN JUN 22 2003
CONVECTION OVER WEST TEXAS HAS MADE ONLY SLOW EASTWARD PROGRESS
TOWARDS SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS DURING THE PAST
FEW HOURS. WITH THE LOSS OF THE SUN... WE ARE STARTING TO SEE A
GRADUAL DECREASE IN THE INTENSITY. MEANWHILE... THE DRYLINE IN WEST
TEXAS WAS BEGINNING TO RETREAT TO THE WEST. ALTHOUGH THE INCREASE IN
THE LOW LEVEL JET IS A CONCERN FOR KEEPING WIDEPSREAD TSTMS GOING AS
THEY APPROACH OR MOVE INTO OUR AREA... BELIEVE THE PRESENCE OF
STRONGER CAP EAST OF THE CONVECTION AND INCREASING STABILITY... FROM
THE LOSS OF HEATING... WILL TEND TO MITIGATE THE POSITIVE EFFECTS OF
THE JET. ALTHOUGH WE EXPECT TO SEE A DECLINE IN TSTM ACTIVITY OVER
THE NEXT FEW HOURS... WILL CONTINUE WITH LOW POPS IN OUR FAR
SOUTHWEST ZONES FOR THE POSSIBILITY THAT A FEW STORMS HOLD TOGETHER
LONG ENOUGH TO MOVE INTO THE AREA. WINDS MAY DECREASE A BIT THE NEXT
HOUR OR SO BUT WILL LIKELY INCREASE AGAIN OVER THE WESTERN HALF OF
THE AREA AS THE LOW LEVEL JET PICKS UP.
FCSTID = 32
603 PM CDT SUN JUN 22 2003
SHWRS AND TSTMS HAVE DEVELOPED IN AN AREA OF LOW LEVEL CONVERGENCE
BETWEEN LBB AND CDS LATE THIS AFTERNOON. ALTHOUGH UPPER SUPPORT IS
RATHER WEAK... INSTABILITIES REMAIN RESPECTABLE ACROSS THE AREA.
ALTHOUGH LOOK FOR SHWRS/TSTMS TO WEAKEN LATER THIS EVENING WITH LOSS
OF HEATING... THEY MAY HOLD TOGETHER LONG ENOUGH TO REACH PORTIONS
OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
FCSTID = 32
300 PM CDT SUN JUN 22 2003
SHORT RANGE MODELS...MOST PRONOUNCED ON THE GFS...PICK UP ON
TROPICAL SYSTEM CURRENTNLY MOVING OFF THE WESTERN COAST OF MEXICO.
THIS FEATURE WILL LIKELY BE BROUGHT AROUND FRONT SIDE OF TEXAS
MID/UPPER LEVEL RIDGE...PROVIDING AN ENHANCED SOURCE OF MID LEVEL
MOISTURE. WITH TEMPS PROGD TO BE NEAR 100 OVER W TEXAS AND PORTIONS
OF OUR SOUTHWEST ZONES...DEEP MIXED LAYER WILL PROVIDE ENVIRONMENT
FOR ISOLATED TO SCATTERED THUNDERSTORMS. NO POPS IN FORECAST RIGHT
NOW...SO WILL ADD LOW POPS TO SOUTHWEST SECTIONS. MODELS ALSO WANT
TO BREAK OUT DIURNAL PRECIPITATION MONDAY THROUGH WEDNESDAY OVER
EXTREME SOUTHEAST ZONES...NEAR EDGE OF CAP WITHIN DEEP MOISTURE AXIS.
MEDIUM RANGE MODELS CONVERGING TO SIMILAR SOLUTIONS ON EVOLUTION OF
MIDWEST TROF AND ASSOCIATED SURFACE FRONT FOR MID-LATE WEEK. FRONT
NOW PROGD TO ENTER NORTHERN PORTIONS OF THE FORECAST AREA WEDNESDAY
NIGHT...CONTINUING THROUGH THE FORECAST AREA DURING THE DAY
THURSDAY. STRONG DRY LINE PUSH WITH VERY HOT TEMPS EXPECTED AHEAD OF
FRONT ON WEDNESDAY...ESPECIALLY OUT WEST AS SIG THERMAL RIDGE SETS
UP. HIGH TEMPS ON WEDNESDAY WILL BE RAISED ACCORDINGLY. ISOLATED TO
SCATTERED CONVECTION WILL BE POSSIBLE CENTRAL AND EAST AHEAD OF DRY
LINE WEDNESDAY. LOW POPS ARE IN FORECAST DURING THIS TIME FRAME AND
WILL KEEP THEM GOING. BEST CHANCES FOR WIDESPREAD RAIN APPEARS BE
OVER CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS...
THURSDAY INTO FRIDAY. TEMPS WILL ALSO BE TWEAKED DOWNWARD THURSDAY
THROUGH SATURDAY.
OKC 74 95 75 94 / 0 0 0 0
HBR 74 97 75 96 / 0 0 0 10
SPS 75 98 75 96 / 0 0 0 20
GAG 72 97 73 96 / 0 0 0 0
PNC 76 95 76 95 / 0 0 0 0
DUA 73 94 74 93 / 0 0 0 10
FORECAST ID = 11
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Jun 22, 10:55 AM CST, 13 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-231200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN JUN 22 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON OR TONIGHT.
DISCUSSION...
AN UPPER LEVEL RIDGE WILL BEGIN TO STRENGTHEN ACROSS THE AREA TODAY.
WARMING TEMPERATURES ABOVE THE SURFACE WILL SUPPRESS THUNDERSTORM
ACTIVITY TODAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY JUN 23.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...10 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
THUNDERSTORM OUTLOOK...
THE CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON WEDNESDAY AND
CONTINUE THROUGH FRIDAY.
OTHER HAZARDOUS WEATHER...
NO HAZARDOUS WEATHER IS ANTICIPATED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY.
30High Wind, Greer
- When
- June 23, 12:30 AM CST to 1:30 AM CST
- Where
- Greer forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.936, -99.561 (the zone’s center; the record gives no point)
High Wind, Beckham
- When
- June 23, 12:30 AM CST to 1:30 AM CST
- Where
- Beckham forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.269, -99.682 (the zone’s center; the record gives no point)
High Wind, Harmon
- When
- June 23, 12:30 AM CST to 1:30 AM CST
- Where
- Harmon forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.744, -99.846 (the zone’s center; the record gives no point)
High Wind, Washita
- When
- June 23, 12:30 AM CST to 1:30 AM CST
- Where
- Washita forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.290, -98.992 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Nebraska, June 23, 20031 death · $3.7 million · F4 · 1 event
- Heat in Pennsylvania, June 23 to 27, 20033 deaths · 5 events
- Hail and Damaging Winds in Minnesota, June 23, 2003$13 million · 1.75 in hail · 16 events
- Flooding in Minnesota, June 23 to 27, 2003$8.0 million · 3 events
- Hail and Damaging Wind in Nebraska, June 23, 2003$775,000 · 1 in hail · 15 events
- Tornado and Hail in Nebraska, June 23, 2003$188,000 · F0 · 25 events
- Damaging Winds in Texas, June 23, 2003$320,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Oklahoma, June 23, 2003$130,000 · 2.75 in hail · 7 events
- Flood in Nebraska, June 23 to 24, 2003$138,000 · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Damaging Wind in Iowa, June 23, 2003$100,000 · 61 kt wind · 1 event
- Hail in South Dakota, June 23, 2003$50,000 · 1.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362752, 5362753, 5362754, 5362755.